Hail, Furnas
- When
- June 9, 10:32 PM CST
- Where
- Furnas County, 0.4 mi NE of Holbrook
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Reported by
- Social Media
- Coordinates
- 40.303, -100.014
Although isolated strong thunderstorms also affected parts of Valley, Sherman, Dawson and Gosper counties within South Central Nebraska on this Thursday evening, the only verified severe storm clipped portions of Furnas County, with golf ball size hail reported in Holbrook. Upper level flow across the Central Plains was northwesterly, set up between a broad trough over the eastern CONUS and a…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although isolated strong thunderstorms also affected parts of Valley, Sherman, Dawson and Gosper counties within South Central Nebraska on this Thursday evening, the only verified severe storm clipped portions of Furnas County, with golf ball size hail reported in Holbrook.
Upper level flow across the Central Plains was northwesterly, set up between a broad trough over the eastern CONUS and a ridge axis extending from the Desert Southwest northward into the Northern Rockies. A shortwave disturbance embedded in this northwesterly flow sparked off thunderstorms during the early evening hours over the Sandhills of western Nebraska. These storms developed along an inverted surface trough extending northward from low pressure set up over eastern Colorado. Through the evening and overnight hours, this activity pushed south-southeast, generally following an axis of higher instability. Mixed-layer CAPE values of 1000-2000 J/kg stretched northward into far western portions of the coverage area, while most-unstable/elevated CAPE values exceeded 2000 J/kg. Deep layer shear was not lacking, with 0-6 km values between 50-60 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 6:43 PM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 743 PM CDT Thu Jun 9 2022 ...Short Term and Aviation Update... .UPDATE... Issued at 743 PM CDT Thu Jun 9 2022 A few comments regarding this evenings severe storm threat: - Certainly no big changes in our thoughts from earlier/day shift expectations outlined below (see latest Hazardous Weather Outlook for basics). - As of this time, the main mixed-layer CAPE/instability axis of 1000-2000 J/kg is firmly places over our far western counties (esp Dawson/Gosper/Furnas) and points westward, where robust storms are getting underway. However, healthy elevated CAPE extends at least 1 more column of counties east at this time, and is projected to surge more eastward over more of our coverage area (CWA) with time this evening. - The recently-issued Severe Watch 337 officially only includes our Nebraska counties west of Hwy 281 at this time (to cover the greatest threat at least for the next few to several hours), but PLEASE note that a non-zero severe threat (especially for some elevated hailers) could easily extend farther east, and more of a wind threat could eventually charge south into our KS counties as well. Should either of these things occur, we will obviously be coordinating with SPC on either a local areal extension of the existing Watch, or perhaps a separate Watch (especially if the severe threat extends south into KS). && .DISCUSSION...(This evening through Thursday) Issued at 321 PM CDT Thu Jun 9 2022 Scattered showers have persisted over portions of the area through this morning and into the afternoon. We’ve finally seen enough instability return to see a few lightning strikes over the past couple hours, and southerly winds will continue to aid in returning moisture/instability into the evening. A subtle upper wave should then initiate additional thunderstorms just to the west of the forecast area early this evening. With the upper level wind speed max, these storms will have very strong deep layer shear to work with (60kts+). This will initially support supercells with a threat for large hail (at least initially), followed by an increasing wind threat as storms organize and push southeast across the area. Unfortunately, CAMs don’t agree well on location of the highest threat, but there is fairly high confidence that the peak severe timing will be roughly 4pm to 1am. Friday should remain dry as upper ridging moves overhead. A slight chance for showers and few thunderstorms returns on Saturday as a weak perturbation moves through. Then a slightly better chance arrives on Sunday and Sunday night as another trough moves into the western CONUS and the ridge shifts east. That being said, ensembles are not too impressive with amounts and many locations will probably stay dry through the weekend. Temperatures for Monday continue to trend upward, with the latest NBM now advertising fairly widespread highs around 100 degrees...which is near record-breaking territory. For reference, the record high for GRI is 104 and the record for HSI is 100 degrees. Fortunately, this heat is short-lived as a cold front pushes through the region on Tuesday. This will also bring us a better chance for more widespread rain and thunderstorms Tuesday night and possibly into Wednesday. Temperatures will briefly be near (or even below) normal for Wednesday, but will then probably trend back into the mid to upper 90s for the following weekend. Also of note is that ensembles are looking very dry for the 7-14 day timeframe, so hopefully many spots can “cash in” with some meaningful rain tonight or Tuesday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 743 PM CDT Thu Jun 9 2022 General overview: For the majority of the period, high confidence VFR ceiling/visibility and dry conditions. The BIG exceptions will be: 1) Right away this evening, as particularly the 02-06Z time frame features a decent chance of thunderstorms (possibly severe)...2) The 10-17Z time frame, which features a decent chance of an MVFR ceiling/perhaps MVFR visibility in fog. Aside from any thunderstorm related influences/outflow, winds should not be a major issue, with the strongest sustained non-thunderstorm winds mainly near-to-below 13KT. Thunderstorm potential/timing: By far the main concern of the period is a decent chance for scattered thunderstorms this evening, possibly severe. Have a generic "vicinity" (VCTS) going through 08Z, but have confined a TEMPO 02-06Z to account for the MAIN window of opportunity for storms. Should any storms be severe, hail to 1+" diameter and/or 50+KT gusts cannot be ruled out, but actually realizing either of these conditions at KGRI/KEAR is admittedly a fairly low probability at this point. Ceiling/visibility: Although ceiling and/or visibility could at least briefly become sub-VFR during thunderstorms this evening, confidence is at least medium-high that much of the 10-17Z time frame will feature an MVFR ceiling (with brief IFR not out of the question). For now will run with prevailing MVFR through that time, with ceiling lifting/scattering to VFR by around 17Z and remaining so thereafter. As for visibility, went with prevailing MVFR for the possibility of mainly light fog 10-14Z. Winds (non-thunderstorm): Right away these first few hours, south-southeasterly breezes could gust up to around 20KT. In the wake of storms later tonight into early Fri AM, generally variable to light northwesterly breezes will prevail. Finally, much of the daylight hours Friday will feature north-northeasterly breezes sustained around 11KT/gusting to around 17KT, but these should ease as they turn more easterly with time mid-late afternoon (not yet depicted in current TAFS given so far out in time). && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Pfannkuch DISCUSSION...Mangels AVIATION...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 1029 PM CDT Thu Jun 9 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1029 PM CDT Thu Jun 9 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms remain possible across portions of the area through the overnight hours. A few of these storms may be severe through around 2 AM with the main threats being large hail to the size of quarters and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There are low chances for showers and thunderstorms Saturday and Sunday, but most locations will likely stay dry. Monday is currently looking like the hottest day of the year so far. Actual high temperatures may reach 100 degrees, and heat index values may even approach 105 degrees in some spots. Although still several days away and subject to plenty of forecast adjustment, our next best chance for thunderstorms could arrive Tuesday evening and overnight as a cold front pushes through the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to contact the National Weather Service in Hastings with any reports of possible hail or wind. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1012 PM CDT Thu Jun 9 2022
NEZ072-082-100400-
Gosper NE-Furnas NE-
1012 PM CDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of southern Gosper and
northern Furnas Counties through 1100 PM CDT...
At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Stockville, or 16 miles east of Curtis, moving
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holbrook, Arapahoe, Edison and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4059 9998 4043 9964 4015 9963 4015 10019
TIME...MOT...LOC 0312Z 318DEG 35KT 4057 10021
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
1015 PM CDT Thu Jun 9 2022
NEZ040-041-047>049-100345-
Merrick NE-Nance NE-Howard NE-Greeley NE-Polk NE-
1015 PM CDT Thu Jun 9 2022
...Strong thunderstorms will impact portions of southeastern Greeley,
southern Nance, northern Merrick, central Polk and northeastern
Howard Counties through 1045 PM CDT...
At 1015 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Creek to near Fullerton to Wolbach.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Silver Creek around 1020 PM CDT.
Osceola around 1035 PM CDT.
Other locations in the path of these storms include Shelby, Palmer
and Clarks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4112 9769 4113 9783 4117 9783 4114 9786
4119 9845 4144 9845 4140 9799 4139 9760
4133 9760 4134 9757 4136 9753 4121 9737
4114 9737
TIME...MOT...LOC 0315Z 318DEG 20KT 4131 9760 4133 9798 4139 9841
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
1039 PM CDT Thu Jun 9 2022
NEZ074-100415-
Kearney NE-
1039 PM CDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of central Kearney
County through 1115 PM CDT...
At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minden, or 8 miles southeast of Kearney, moving southeast at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Minden around 1045 PM CDT.
Norman around 1055 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
&&
LAT...LON 4065 9901 4065 9899 4048 9873 4037 9890
4061 9909
TIME...MOT...LOC 0338Z 310DEG 39KT 4059 9900
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
1047 PM CDT Thu Jun 9 2022
NEZ048-049-063-064-100430-
Merrick NE-Hamilton NE-York NE-Polk NE-
1047 PM CDT Thu Jun 9 2022
...Strong thunderstorms will impact portions of northern York,
northeastern Hamilton, central Merrick and Polk Counties through 1130
PM CDT...
At 1047 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Central City to Stromsburg to near Rising
City. Movement was southeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
York, Central City, Stromsburg, Osceola, Shelby, Hampton, Clarks,
Polk, Bradshaw, Waco, Benedict, Marquette, Gresham, Hordville and
Thayer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4086 9795 4123 9815 4124 9770 4118 9737
4084 9737
TIME...MOT...LOC 0347Z 295DEG 48KT 4115 9796 4113 9760 4113 9730
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
1056 PM CDT Thu Jun 9 2022
KSZ017-100445-
Rooks KS-
1056 PM CDT Thu Jun 9 2022
...Strong thunderstorms will impact portions of Rooks County through
1145 PM CDT...
At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenora to 8 miles north of Hill City.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Damar, Palco, Webster State Park and Zurich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9960 3957 9960 3957 9912 3913 9912
TIME...MOT...LOC 0356Z 308DEG 22KT 3962 10006 3948 9979
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
1110 PM CDT Thu Jun 9 2022
NEZ072-082-100500-
Gosper NE-Furnas NE-
1110 PM CDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of southwestern Gosper
and northern Furnas Counties through MIDNIGHT CDT...
At 1110 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Holbrook, or 28 miles southeast of Curtis, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Holbrook around 1130 PM CDT.
Other locations in the path of this storm include Arapahoe, Beaver
City and Edison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
&&
LAT...LON 4035 10016 4035 10010 4037 10009 4044 10009
4044 9998 4048 9998 4032 9963 4009 9989
TIME...MOT...LOC 0410Z 314DEG 17KT 4041 10006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiThe Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032800.